Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS State College, PA

March 29, 20204 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Mar 29, 2020, 2:56 PM EDT for 4 counties in Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2020, 2:56 PM EDT (18:56 UTC)
Expired
Mar 29, 2020, 3:45 PM EDT
In force
49 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 93 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 12:05 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WUUS51 KCTP 291856
SVRCTP
PAC023-047-083-105-291945-
/O.NEW.KCTP.SV.W.0006.200329T1856Z-200329T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
256 PM EDT Sun Mar 29 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Elk County in north central Pennsylvania...
  Southeastern McKean County in north central Pennsylvania...
  Central Potter County in north central Pennsylvania...
  Northwestern Cameron County in north central Pennsylvania...

* Until 345 PM EDT.

* At 255 PM EDT, a severe thunderstorm was located over East Branch
  Dam, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* This severe thunderstorm will be near...
  Elk River around 300 PM EDT.
  Betula and Sizerville around 310 PM EDT.
  Keating Summit and Roulette around 320 PM EDT.
  Coudersport around 330 PM EDT.

Other locations impacted by this severe thunderstorm include Austin,
Oswayo, Sweden Valley, Ski Denton Ski Area and Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4177 7766 4143 7859 4158 7871 4200 7786
      4200 7783
TIME...MOT...LOC 1855Z 240DEG 49KT 4155 7856 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Jurewicz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 12:51 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 29, 12:51 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service State College PA
1251 PM EDT Sun Mar 29 2020

.SYNOPSIS...
Additional showers along with scattered thunderstorms are
expected today as a cold front moves east across the state.
Breezy, cooler and drier conditions are expected for Monday and
Tuesday with some rain or snow showers expected over northern
and western sections.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Quick update for NW and West Central portions of the area under
Severe Thunderstorm Watch until 22z. Sfc warm front jumping the
Alleghenies at midday. East of the mountains it's cloudy and
dank with areas of fog and drizzle and light showers and
temperatures ranging from the mid 40s to lower 50s. West of the
Alleghenies in the warm sector, it's in the mid to upper 60s
with dewpoints pushing 60F. The warm front will make a jump to
the north early this afternoon before a cold front catches up
to it over eastern PA. Dry slot arriving from eastern OH and
pushing through western PA will provide enough sfc heating and
destablization to support damaging winds and sporadic severe
hail over NW PA, where a SVR TSTM WATCH is in effect until 22z.
Large hail/damaging winds are the main severe threat.

Cold front moves east of central PA by late this afternoon.
CAMs depict a broken line of gusty showers and a few
thunderstorms along it that cross western and central PA in the
14-21z time frame. Strong wind fields will reside across the
region but uncertainty remains regarding destablization, so SPC
has painted a broad MRGL risk for today. This could also impact
the max temperature forecast. Shower activity should shift into
the eastern 1/2 of the CWA Sunday afternoon before the cold
front exits the area by early Sunday evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Conditions should dry out for the most part tonight with some
lingering showers possible in the northern tier. Gusty winds
will continue into Monday over the Laurel Highlands.

Cooler, cyclonic flow aloft associated with slow moving upper
low moving from east from southern Ontario into New England
should support additional rain showers across the northern tier
on Monday. Temperatures will be noticeably cooler than Sunday
with a 24hr change up to 10-20 degrees across the western 1/2
of the area.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
1030 am update... Overall, a seasonably chilly and somewhat
unsettled week is in store for central PA, as a broad upper-
level trough dominates the northeastern U.S. Some moderation is
possible by later next weekend, as the trough begins to lift
out, and heights build from west to east across the region.

As for the daily sensible weather, Tuesday should be mainly
dry, with a weak surface ridge briefly in control across the
Commonwealth. Even so, a few isolated showers can't be ruled
over the northern tier, closer to residual upper-level energy
and colder air aloft.

On Wednesday, model trends continue to push the track of a
surface wave farther to the south, now generally across the
Carolinas. As a result, the steadiest precipitation should
remain south of the Commonwealth. However, with an upper-level
trough rebuilding over the area, along with an attendant
inverted trough axis in the lower levels of the atmosphere,
periods of light rain are possible, especially across south-
central PA. It is not out of the question that wet snow could
mix in over the higher terrain, especially early in the morning.
Even if this happens, though, accumulations would be minimal or
non-existent.

Then, Thursday-Saturday, with cool temperatures aloft overhead
due to the proximity of an upper trough axis, along with some
residual moisture, isolated-scattered showers can be anticipated
each day. However, much of the time will probably be rain-free,
with heavy rainfall not expected. Once again, overnight and
early morning temperatures may support a mix of rain and wet
snow showers over the higher terrain.

As for daily high temperatures, they should range generally
from the mid 40s-mid 50s Tuesday-Thursday. Thereafter, they
should slowly moderate, with 50s-lower 60s foreseen Friday and
Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Cold front crosses central PA this afternoon with showers and
scattered thunderstorms. Prefrontal wind G35kt from the
southwest in the warm sector. Expect sub VFR conditions expected
for most of the day in low clouds and occasional showers/thunderstorms.
Cigs should come up later today to VFR as the cold front moves
off to the east.

.Outlook...

Monday...Mostly cloudy and dry with mainly VFR vsbys, but areas
of MVFR cigs.

Tuesday...Mostly sunny, VFR Cigs and vsbys.

Tuesday night Wednesday...Thickening clouds and rain, possibly
mixed with wet snow across the higher terrain.

Thursday...Improving conditions in northwest flow.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/DeVoir/RXR
NEAR TERM...DeVoir/RXR
SHORT TERM...DeVoir/RXR
LONG TERM...Jurewicz
AVIATION...DeVoir/Gartner/Travis
Hazardous weather outlook, Mar 29, 4:52 AM EDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
452 AM EDT Sun Mar 29 2020

PAZ004>006-010>012-017>019-025>027-034>037-041-045-300900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Bedford-
Fulton-Franklin-Tioga-Northern Lycoming-Southern Clinton-
452 AM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to locally severe thunderstorms are possible from
midday into the mid afternoon as a cold front moves through the
state.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024-033-300900-
Cambria-Somerset-
452 AM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to locally severe thunderstorms are possible from
midday into the mid afternoon as a cold front moves through the
state. Behind the front, winds will gust to 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-042-046-049>053-056>059-063>066-300900-
Juniata-Sullivan-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
452 AM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to locally severe thunderstorms are possible from
this afternoon as a cold front moves through the state.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 29, 1:58 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service State College PA
158 PM EDT Sun Mar 29 2020

PAZ004-005-291845-
McKean PA-Warren PA-
158 PM EDT Sun Mar 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN AND MCKEAN
COUNTIES UNTIL 245 PM EDT...

At 158 PM EDT, Doppler radar indicated a strong thunderstorm near
Ludlow, moving northeast at 50 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Bradford, Marshburg, Lewis Run and University Of Pittsburgh -
Bradford.

LAT...LON 4192 7853 4172 7903 4175 7906 4200 7881
      4200 7837
TIME...MOT...LOC 1758Z 230DEG 44KT 4177 7899

DeVoir
Special weather statement, Mar 29, 2:32 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service State College PA
232 PM EDT Sun Mar 29 2020

PAZ005-010-291900-
McKean PA-Elk PA-
232 PM EDT Sun Mar 29 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK AND MCKEAN COUNTIES
UNTIL 300 PM EDT...

At 231 PM EDT, Doppler radar indicated strong thunderstorms near
Portland Mills, moving northeast at 50 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Ridgway, Johnsonburg, Wilcox, East Branch Dam, Kinzua Bridge State
Park and Mount Jewett.

LAT...LON 4180 7855 4162 7836 4161 7842 4157 7842
      4135 7894 4137 7898 4145 7906 4145 7898
      4144 7898 4144 7896 4153 7896
TIME...MOT...LOC 1831Z 233DEG 53KT 4145 7891

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 10:00 PM EDTFlash Flood WatchCTPBlair, Cambria, Centre, Clearfield, Huntingdon6 hr
Mar 28, 10:33 PM EDTRiver Flood WarningCTPBlair, Huntingdon6 hr
Mar 28, 10:43 PM EDTAreal Flood AdvisoryCTPCambria, Somerset2 hr
Mar 29, 1:58 PM EDTSpecial Weather StatementCTPMcKean47 min
Mar 29, 2:32 PM EDTSpecial Weather StatementCTPElk28 min
Mar 29, 3:35 PM EDTSpecial Weather StatementCTPMcKean40 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.